Should one reduce by 100 mg at a time for how long before reducing another 100 mg? I'd like to try to eliminate this drug if possible. I have been taking it for sciatic for approximately 8 years when I started with 100 mg t.i.d. Allergies and Asthma with shortness of breath and constant coughing day and night--wondering if those symptoms are stemming from increasing doses of Gabapentin.
21 Jun 2011
You need to talk with your doctor. It is important that you do not stop abruptly as you could experience a seizure.
The symptoms you are experiencing could well be a side effect caused by a dose increase. Again, you should consult with your doctor.
http://www.drugs.com/sfx/gabapentin-side-effects.html - scroll down to Side Effects by Body System - for Healthcare Professionals - Respiratory
21 Jun 2011
You should surely reduce slowly, 100 mg at a time and not nore for several days. I have not had any oth those side effects from G. but each physiology reacts differently.
I love this med and it is essential in my overall treatment for atypical trigeminal neuroopathy. Combined with weekly acupuncture treatments (first the needles and then after they are removed after 15 min., magnets that are taped on ot the painpul areas) and once every 3 month Botox injection, the G. has helped me lots.
Best of health to you.
29 Jun 2011
My daughter (19) has been trying to get off of this drug for over 2 years. She has been at 3600mg/day for nerve ending damage and is currently at 900mg/day. First time she did a reduction of 300mg over a period of weeks and months, however, when she got all the way off went suicidal. She had to be put back up to 1200mg and was there for about a year. Now trying to get off again reducing 100mg/month with severe trembling and anxiety issues at each reduction. She has been given valium to reduce the withdrawals. I would not go down more than 100mg/month regardless of what doctors say. They do not have enough information out there for gabapentin withdrawal symptoms and most doctors will say it is not the gabapentin that is doing it. She was even told by a neurologist that she has bipolar issues and it is not the gabapentin and wanted her to see a psychiatrist! She has never had any chemical imbalance. Find a doctor who will listen to you. We did and he is helping her.
He also found medical articles regarding gabapentin withdrawal symptoms on medscape. Your brain also needs time to catch up with the reduction as it has been "rewired" from the meds in the first place. We are finding the longer you have been on it, the more severe the side effects (of course everyone is different depending on dosage/length of time on it. We plan to get on a liquid neurontin to only reduce by 50mg (or less if need be)each time to ease the withdrawals. God Bless you! Kim
- Gabapentin Information for Consumers
- Gabapentin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... is experiencing all over pain that is very intense along with very bad itching. We are going to the ER in a little bit but is there anything I ...
6 answers • 7 Oct 2009
Persisting Pain -- Shingles - doe's the pain med have to be oxycodone ? is hydrocodone just as good?
... and will drinking a couple of beer's efect the gabapentin. thanks Sue
4 answers • 28 Aug 2011
... nerve block and spine tap and several drugs. Can anyone help me?
2 answers • 5 Jul 2012
Persisting Pain, Shingles - I was diagnosed with shingles 2 days ago. My shingles are located on my?
... forehead & eyelid. I was given meds. I still feel lousy. Is that normal? How long will the intense pain last?
1 answer • 17 Jan 2013
Persisting Pain, Shingles - IS THERE A STRONGER MEDICATION THAN GABAPENTIN FOR SHINGLES? GABAPENTIN?
... Does not last long enough! At night 2 hours and that's it!!Kcm DOES NOT STOP THE CONSTANT INTENSE PAIN IN MY BACK AND RIGHT SIDE. THE ...
2 answers • 25 Mar 2015